Skip to content
Includes Expert Content
Acoustic Neuroma and Vestibular Neuritis
avatar
Anon_233971 posted:
I was wondering if an ABR is sufficient screening for an acoustic neuroma.

Probably more due to unilateral hearing loss, my doctor has ordered an MRI to rule out an acoustic neuroma. I had a normal ABR a few years ago and an audiogram also indicated unilateral mild hearing loss at the higher frequencies then as well.

About ten years ago, I had an abnormal ENG and doctor suggested vestibular neuritis. Is this something that can cause a unilateral hearing loss?
Reply
 
avatar
Rod Moser, PA, PhD responded:
No, the MRI is needed to rule out an acoustic neuroma. Vestibular neuritis does not usually cause hearing loss, but it can cause dizziness. If your experiencing unilateral hearing loss, you could have something other than, or in addition to, this disorders. There can be many things. Inner ear issues can be very complicated, so many diagnoses are "soft".

The MRI is a good idea.
 
avatar
nanf8 replied to Rod Moser, PA, PhD's response:
Thank you. I am concerned about the contrast Gadolinium used during an MRI scan. Is this necessary for ruling out acoustic neuromas.

Also my hearing loss on the one side starts at the higher frequency 6000 (still normal) but 8000 shows mild loss. Therefore, a downward slope. Left ear is normal. Is this that unusual?
 
avatar
Rod Moser, PA, PhD replied to nanf8's response:
The contrast is necessary to optimize the accuracy of the MRI....don't worry, this is very safe. What are your concerns about it?

No, I don't think your hearing loss is that unusual.
 
avatar
Anon_233971 replied to Rod Moser, PA, PhD's response:
I am concerned about any potential side effects or long term side effects from a contrast agent being injected into my veins however rare that would be. I am a very sensitive person and fear a reaction.

Also, wonder how this might affect the kidneys? My mom has kidney disease and believes she had some sort of contrast many years ago. May or may not have anything to do with her disease. MRI's are expensive and I just want to be sure this test is justified for me, not to mention the concerns about contrast.

Also, I know that people with Meniere's tend to have loss at the lower frequencies but I have also heard hearing loss could be present at the higher frequencies. Is this true? I sometimes feel pressure changes in my ears along with the pitch changing, usually the right ear. My right ear just feels different than the left ear. I had an ECOG test 20 years ago because of tinnitus which showed increased pressure in the ears. No dizziness at the time but dizziness did occur some time later on and off for years. My tinnitus eventually disappeared until about a year ago.

What kind of testing is used to make a diagnosis of Meniere's?

A recent ENG/VNG showed posititve for head shake and hallpike. Does this just show positional vertigo or could it indicate more?

I appreciate your thoughts.
 
avatar
Rod Moser, PA, PhD replied to Anon_233971's response:
You will have to work those issues out with the radiologist or your doctor, but the contrast is considered to be safe. I even use it on children for special tests. It will not harm your kidneys. If you want an accurate MRI and only do it ONCE, doing it with contrast is the best.

Menieres is a clinical diagnosis: based on signs and symptoms. there are no specific tests that will prove Menieres or not. It is a triade of symptoms that comes in "attacks": Dizziness/vertigo, one-sided hearing loss, and tinnitis (ringing). You need to read more about this condition.

I don't have enough info about your ENG/VNG and your case to really comment., so you will need to address this with your ENT.


Helpful Tips

Ear and allergies
For what it's worth, my brother has been getting allergy shots for a year and the ringing in his ears has stopped..... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.